Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Where to turn after Sustiva
Mar 25, 2002

Thank you for your great web site. You have helped so many people get direct, timely, and informative answers. I turn to you again to ask about what replacement drug should I be looking at to replace Sustiva? I have been Positive for 8 years. I have been on Sustiva and Crixivan for over 5 years. My VL is undetectable, CD4 at 650. I have tolerated the meds very well except the one side effect of the Sustiva that I can't seem to shake. I am constantly in a mental haze. I have a significant decrease in my concentration. My verbal capacity has greatly reduced. Lack of memory. I am moderately depressed all the time. (With the Dr.'s approval, I went a few days without Sustiva, and I felt like I was alive again.) I hated to get back on. I want to go back to teaching again however my inability to think clearly inhibits me from going back into the classroom. I can only write or think clearly a few hours before I have to take my evening dose. I have read an article regarding the inability of my current drugs to cross the brain-barrier to fight the disease. Is this true? I have never taken drugs other than these two. I have tolerated Crixivan well (1000 mg 3x daily) but the Sustiva kills me.

Response from Dr. Boyle

Well, it is unfortunate but a small number of patients (about 5%) never have full resolution of side effects when they take Sustiva/Stocrin (efavirenz). Since you've taken Sustiva/Stocrin for five years, you sound like many of my patients who fall in this small group and tend to have some symptoms but stay on the drug because it works so well (You've been undetectable for five years!) and the other alternatives are not attractive (due to potential toxicites, side effects, pill burden, etc.). Some things can be used to help and I'm sure you've already tried some, if not all of these, but you might visit HIVandhepatitis.com and look under the HIV drug section for Sustiva/Stocrin to see the management tips that help with side effects. You're alternatives at this point should you decide to stop the Sustiva/Stocrin are to change to another non-nucleoside such as Viramune (nevirapine), change to a more standard indinavir + 2 nucleoside regimen, or depending upon your nadir CD4 count even stopping therapy all together and monitoring for CD4 changes. I'd discuss these with your healthcare provider and decide upon what is best for you given your total situation.



Previous
Zerit and facial nerve damage?
Next
NOT HEALING WELL TOO!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement